Society

19-Year-Old Boy Dies After Smoking Synthetic Marijuana 'Spice'

| by Tony Tran
article imagearticle image

Tragedy struck one California family after a 19-year-old died from smoking synthetic marijuana.

Connor Eckhardt, 19, smoked some dried herbs that had been laced with chemicals in order to simulate the effects of marijuana on July 11. 

Soon, he found himself falling into a coma with his brain swelling up.

"In a moment of peer pressure, he gave into that thinking that was OK, it was somehow safe," Devin Eckhardt, Connor's father, told KTLA 5, "and one hit later, he goes to sleep and never wakes up.”

Despite being sent to the hospital and receiving care, Connor's family found themselves gathering together to say goodbye to him.

He had been in rehab for heroin addiction and had been reportedly clean for 8 months at the time of his death.

The chemical used to lace the herbs is known as Spice -- a designer drug used to simulate marijuana. 

"These substances are not benign," Dr. Andrew Monte of the New England Journal of Medicine said, according to KTLA 5. "You can buy designer drugs of abuse at convenience stores and on the Internet. People may not realize how dangerous these drugs can be -- up to 1,000 times stronger binding to cannabis receptors when compared to traditional marijuana."

The drug can also cause seizures as well as irregular heartbeats.

Despite being illegal, Spice is still made available in some smoke shops for certain customers. 

"You're never sure what you get with spice," said Devin. "Even somebody experienced with it and used it could be subjected to the types of outcomes the next time they try it."

The family has since donated their son’s organs as well as set up a Facebook page in his memory. The page now features testimonies from many people who have suffered negative effects from Spice.

Source: KTLA 5, News10.net

Photo Credit: Wikimedia Commons, KTLA 5 Facebook